AKs (actinic keratoses). What is the 'best treatment'.

  • kanzanrr

    Posts: 11

    Aug 16, 2011 12:09 AM GMT
    AKs are often 'rough', scaly, sometimes reddened areas on sun-exposed skin.

    I'm 48 , sunbathed some when younger, have moderate fair complexion for Caucasian, and am having more and more of these AK's. They look unhealthy on my face, and I want the best treatment. I've had some 2 surgically removed, and several more frozen off with nitrogen which gave inconsistent results ( can leave a trace of growth).

    Anyway I heard on the radio about PD, photo-dynamic therapy, and wondered about any one's results with using this treatment.
  • Posted by a hidden member.
    Log in to view his profile

    Aug 16, 2011 2:27 AM GMT
    It's nothing new, but fluorouracil is definitely a treatment of choice. Consistent exfoliation (like with something like tretinoin), together with sunscreen, is the best prevention once treated.
  • Descamisado

    Posts: 95

    Aug 16, 2011 2:49 AM GMT
    I've had photo-dynamic therapy, and it worked fine at eliminating the AK. It was moderately painful for 24 hours or so. The AK returned after 2-3 years but I'm sure it was there latent all along.

    I've also done the fluorouracil treatment. That had no pain at all but you look like you have leprosy for a week. It also removed the AK quite nicely, and I had a nice baby's-ass forehead afterwards.

    So, my experience is that they both work. If you've never had treatment before, my recommendation would be to spring for the PDT. Be sure your dermatologist certifies it's medically necessary, otherwise the insurance company will claim it's cosmetic.

    Good luck!
  • kanzanrr

    Posts: 11

    Jan 02, 2012 7:14 PM GMT
    I went to a dematologist 6 weeks ago, she froze a large AK with liquid nitrogen, then gave me a prescription for Efudex (fluorouracil) a chemo drug creme applyed to the skin.

    Here is a site describing one persons reaction to it-- skim to the pic's for reference.
    http://www.sannerud.com/people/efudex/

    I had a pretty strong reaction, only did the top part of my face/nose area, after two weeks went back and the dematologist said to stop that part and do the rest, lower part of face and shoulders. Having this bright red inflamed, even bleeding (in places) face made me self conscious of course, especially to those people with brief interactions in my life. I also had my teeth cleaned and the dental hygienist was a little nervous, I explained, and she asks, and how did you get so much sun......

    Anyway, the cream is supposed to be applyed for 30 days in a row twice a day, I only did 15 days once a day, I have a lot of creme left, I am now applying it every 3 or 4 day, in areas that previously had the heaviest 'reaction' , I can deal with rosy checks, etc, just not the all out bomb blasted look.

    And also --sigh--, hats and sunscreen and no more ignoring the sun warnings.
    Seasons in the Sun-- this is an old 70's favorite
    http://www.youtube.com/watch?v=cd_Fdly3rX8
  • nanidesukedo

    Posts: 1036

    Jan 02, 2012 7:28 PM GMT
    kanzanrr saidI went to a dematologist 6 weeks ago, she froze a large AK with liquid nitrogen, then gave me a prescription for Efudex (fluorouracil) a chemo drug creme applyed to the skin.

    Here is a site describing one persons reaction to it-- skim to the pic's for reference.
    http://www.sannerud.com/people/efudex/

    I had a pretty strong reaction, only did the top part of my face/nose area, after two weeks went back and the dematologist said to stop that part and do the rest, lower part of face and shoulders. Having this bright red inflamed, even bleeding (in places) face made me self conscious of course, especially to those people with brief interactions in my life. I also had my teeth cleaned and the dental hygienist was a little nervous, I explained, and she asks, and how did you get so much sun......

    Anyway, the cream is supposed to be applyed for 30 days in a row twice a day, I only did 15 days once a day, I have a lot of creme left, I am now applying it every 3 or 4 day, in areas that previously had the heaviest 'reaction' , I can deal with rosy checks, etc, just not the all out bomb blasted look.

    And also --sigh--, hats and sunscreen and no more ignoring the sun warnings.
    Seasons in the Sun-- this is an old 70's favorite
    http://www.youtube.com/watch?v=cd_Fdly3rX8



    Your dermatologist warned you that this was, not only common, but also a sign that the drug was working, right?
  • kanzanrr

    Posts: 11

    Jan 02, 2012 7:48 PM GMT
    not only common, but also a sign that the drug was working, right?

    Again, the dermotologist told me to stop using on the the very inflamed areas. (I actually wonder if I was having a side reaction with a skin soap, that further irritated the area. It was pretty much solid red, and I remember I was already skipping days at that point. I don't know if I would have continued daily if she had told me to.) I did stop using any soap for a while, just an excema cream. It took about two weeks before the redness and the skin peeling to stop, and I started, on my on, to apply on a less frequent basis. From the product insert label, it does say to use for 30 days twice a day, which I did not do. I do have to keep my job, and looking as bad as some of the pic's I showed threatens that ( coworkers are not an issue, the general public contact is).
  • nanidesukedo

    Posts: 1036

    Jan 02, 2012 7:51 PM GMT
    kanzanrr saidnot only common, but also a sign that the drug was working, right?

    Again, the dermotologist told me to stop using on the the very inflamed areas. (I actually wonder if I was having a side reaction with a skin soap, that further irritated the area. It was pretty much solid red, and I remember I was already skipping days at that point. I don't know if I would have continued daily if she had told me to.) I did stop using any soap for a while, just an excema cream. It took about two weeks before the redness and the skin peeling to stop, and I started, on my on, to apply on a less frequent basis. From the product insert label, it does say to use for 30 days twice a day, which I did not do. I do have to keep my job, and looking as bad as some of the pic's I showed threatens that. (Public contact needed).


    Understandable, your dermatologist probably knows how much irritation is necessary for it to work and how much is too, much...It's a very strange drug in that the inflammation is a sign of working - you just don't wanna overdo it, which is what your dermatologist appears to be trying to find the balance between. Sorry that you are having to go through the treatment - it's none too pleasant, I know icon_sad.gif